Has your child’s teacher let you know that they think your child has ADHD?
Teachers are often the first ones to recognize or suspect ADHD in Children. That’s because symptoms typically affect school performance or disrupts the rest of the class. Also, teachers are with children for most of the day and for months out of the year.
The more difficult task for parents is making the decision between truly diagnosing your child who has true symptoms requiring medical treatment or just an over active child who may very well be bored with a classroom setting.
There is no one test for ADHD. Instead, the ADHD diagnosis is based on observations of a child’s behavior. The teacher, sometimes past teachers, will play a key role in the process. The professional who makes the diagnosis is usually a specially trained doctor (a psychiatrist, pediatrician or psychologist), counselor, or social worker. They will ask you and your child’s teachers to rate their observations of your child’s behavior on standardized evaluation scales.
According to Dr. Tasneem Bahtia, “ADD and ADHD are the result of neurotransmitter and neuroendocrine imbalances. The four main imbalances include high norepinephrine and cortisol, dopamine dysfunction, serotonin deficiency, and insulin irregularity. Each of these imbalances is rooted in nutritional deficiencies that with correction improve symptoms of hyperactivity and inattention. Food allergies and intolerances also contribute to malabsorption of nutrients.”
But what if your child does need medication? Are you aware of all the potential side effects, ingredients pros and cons that come with giving your children these drugs often required for kids who are diagnosed with ADHD to even come back to class? Let’s take a look at what current medication options there are to choose from.
Stimulants that are being prescribed include, but not limited to: Ritalin (methylphenidate), and Adderall (a mixture of dextroamphetamine and amphetamine). Treatments with stimulant drugs are very dangerous.
- According to scientific research funded by the FDA and the National Institute of Mental Health, drugs such as Ritalin increase the risk of sudden death by five hundred percent among children and teens.
- Ritalin treatment has many side effects: abdominal upset, stomach pain, nausea, vomiting, and loss of appetite and weight loss. Emotional and behavioral side effects, nervousness, excitability, emotional ups and downs, insomnia and dizziness, headaches, irritability, crankiness, crying, emotional sensitivity, muscle tics or twitches and nervous habits.
Ritalin can be addictive in some patients. Withdrawal from this medication causes several effects: fatigue, depression, disturbed sleep patterns, malnutrition, and cardiovascular complications, which can lead to stroke and even death.
- Adderall prescription has increased from 1.3 million in 1996 to nearly 6 million in 1999. Adderall is a combination of amphetamine and dextroamphetamine. Amphetamine and dextroamphetamine can be habit-forming.
- Side effects, including: nervousness, restlessness, difficulty falling asleep or staying asleep, uncontrollable shaking of a part of the body, headache, changes in sex drive or ability, dry mouth, stomach pain, nausea, vomiting, diarrhea, constipation, loss of appetite, weight loss.
If your child is diagnosed with ADHD, you’ll need to work closely with your child’s school.
You and your child’s teacher must make important decisions in carrying out the behavioral part of a treatment plan and making sure you understand the full treatment, diagnosis that will stay in your child’s school record for life and the treatment options available to choose from.
As a parent, you’ll need to keep open the lines of communication with the teacher to ensure a consistent system of incentives and discipline between school and home. Your children need your full attention and simply opting to give them medications should not be your first plan of action.